Kansas, 2025High Wind in Kansas, May 14, 2025
May 14, 2025 · NWS DDC · 9 events in 5 counties and zones
As a trough moved through western Kansas, it brought a sharp cold front that had severe winds associated with it. Aided by down sloping winds, the system also had some upper-level support.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a trough moved through western Kansas, it brought a sharp cold front that had severe winds associated with it. Aided by down sloping winds, the system also had some upper-level support.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 5:35 PM CST, 2 hours 55 minutes earlier. Its key messages:
- Isolated severe t-storms are possible each afternoon from Saturday through Monday (chances 20% or less at any given spot).
- Widespread rain is not anticipated for the next several days.
Area forecast discussion, May 14, 5:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
635 PM CDT Wed May 14 2025
.KEY MESSAGES...
- Isolated severe t-storms are possible each afternoon from
Saturday through Monday (chances 20% or less at any given spot).
- Widespread rain is not anticipated for the next several days.
&&
.DISCUSSION...
Issued at 307 PM CDT Wed May 14 2025
A cold front will pass across western Kansas tonight as a strong
upper level disturbance passes across the central plains. Winds
will likely gust to 40-50 mph along Interstate 70 for 1-2 hours
around midnight to 2 am, with lower speeds farther south.
Slightly cooler temperatures can be expected in the wake of the
front on Thursday and Friday, with mainly 80s for highs. A
large upper level trough will develop across the western United
States Saturday and Sunday and then move slowly eastward by
Monday and Tuesday. Ahead of this large trough, a weaker
shortwave trough will traverse the southern plains Saturday
evening. Rich low level moisture will be confined mainly to
locations south of Kansas where the stronger mid level forcing
for ascent will exist. However, an isolated t-storm or two can't
be ruled out along the Oklahoma state line during the evening.
The most likely day for high-end severe weather for central and
southwestern Kansas is Sunday. The larger upper level trough
will still be digging across the southwestern states. However,
across the plains, it is often the case that the most severe,
isolated storms occur with weaker large scale forcing so that
only one or two storms develop. If a storm does manage to
develop Sunday afternoon and evening, expect very large hail and
possible a tornado. However, the vast majority of locations
will not experience severe weather. There is still uncertainty
in the dry line location; but the ensemble means show it
extending from Dighton southward to Cimarron so that the most
favored area for severe storms is east of this line in the most
air. High temperatures will continue to be mainly in the 80s,
with some lower 90s possible Sunday.
Thunderstorm chances Monday are still not known with high
certainty. As the aforementioned stronger system approaches,
the location of the dry line will be crucial. If the deep
moisture is across eastern Kansas, then that is where the severe
thunderstorms would be. But if the dry line hangs back in
central Kansas, then locations such as Medicine Lodge and Pratt
would be susceptible to isolated to scattered severe storms.
The various ensemble means of the ENS and GEPS have consistently
favored central and eastern Kansas for severe weather, with
much lower probabilities west of a line from WaKeeney to Dodge
City. It is too early to tell the severe weather modes as this
depends on many factors such as how isolated the storms are.
High temperatures will continue to be mainly in the 80s, with
some lower 90s possible Sunday.
In the wake of Monday's system, drier air will arrive for
Tuesday and Wednesday, unless the system slows way down. A
slower solution is shown by a few ensemble members; but the
ensemble means are more progressive.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 635 PM CDT Wed May 14 2025
VFR flying conditions this TAF cycle for all terminals. Current
south-southwest winds will begin to veer over the next few hours
as a cold front approaches southwest KS. Once this boundary
passes through each terminal in the 03-05Z time frame, short
range guidance suggests a considerable isallobaric response will
exist in its wake, supporting a brief period of very strong
northwesterly winds winds sustained in the 20-30 kt range
gusting 40-45 kts, and this may be conservative. Thankfully,
this will be short lived as winds will relax to 12-15 kts out of
the west-northwest by 08-09Z Thursday and continue through the
end of the period.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Finch
AVIATION...Springer
Hazardous weather outlook, May 14, 3:42 AM CST, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Wed May 14 2025
KSZ030-031-043>046-061>066-074>081-084>090-150945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Wed May 14 2025 /342 AM MDT Wed May 14 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Patchy fog developing across portions of southwest Kansas early
this morning will reduce visibility to less than 1 mile in some
locations before dissipating mid-morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Scott
- When
- May 14, 8:30 PM CST
- Where
- Scott forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Multiple personal weather stations recorded wind gusts between 60-63 around this time. It should be noted that one station recorded a 75, but due to it being questionable, it won't be its own event.
High Wind, Scott
- When
- May 14, 8:39 PM CST
- Where
- Scott forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A mesonet site recorded a wind gust of 73 mph. A few other nearby sites recorded 58 and 63 mph gusts around the same time.
High Wind, Scott
- When
- May 14, 8:45 PM CST
- Where
- Scott forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
From an Emergency Manager: several tree branches broken in front of the Scott City High School. One tree branch was estimated to be 18 inches in diameter.
High Wind, Scott
- When
- May 14, 8:55 PM CST
- Where
- Scott forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
The AWOS station KTQX in Scott City recorded a 64 mph wind gust.
High Wind, Lane
- When
- May 14, 9:06 PM CST
- Where
- Lane forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
A mesonet site recorded a wind gust of 59 mph. Another nearby site recorded a gust of 58 mph.
High Wind, Lane
- When
- May 14, 9:10 PM CST
- Where
- Lane forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
A personal weather station recorded a wind gust of 73 mph.
High Wind, Barber
- When
- May 14, 9:45 PM CST
- Where
- Barber forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A personal weather station recorded a wind gust of 71 mph.
High Wind, Haskell
- When
- May 14, 9:49 PM CST
- Where
- Haskell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
A personal weather station recorded a 58 mph wind gust.
High Wind, Ford
- When
- May 14, 9:52 PM CST
- Where
- Ford forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The ASOS station at KDDC recorded a 60 mph gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Nebraska, May 14 to 15, 2025$100,000 · 2.5 in hail · 41 events
- Dust Storm and Hail in Nebraska, May 14, 2025$350,000 · 1.5 in hail · 13 events
- Flash Flooding in Virginia, May 14, 2025$50,000 · 18 events
- Hail and Damaging Winds in Colorado, May 14, 20251.25 in hail · 45 events
- Dust Storm and Hail in Kansas, May 14, 20251.25 in hail · 37 events
- Dust Storm and Hail in Colorado, May 14, 2025$20,000 · 1 in hail · 18 events
- Damaging Winds in South Dakota, May 14 to 15, 202556 kt wind · 11 events
- Dense Fog in New Jersey, May 14 to 15, 202510 events
- Flooding in Maryland, May 14 to 16, 20258 events
- Hail and Damaging Winds in Nebraska, May 14, 20251.75 in hail · 8 events
- Dust Storm and Damaging Winds in Nebraska, May 14, 202564 kt wind · 7 events
- Flooding in West Virginia, May 14 to 16, 20256 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251661, 1251659, 1251654, 1251656, 1251629, 1251630, 1251625, 1251628, 1251626.